×

zbMATH — the first resource for mathematics

Commuting differential operators and higher-dimensional algebraic varieties. (English) Zbl 1306.37077
The authors study algebro-geometric properties of commutative rings of partial differential operators (PDOs). In the theory of algebraic integrable systems, it is interesting to find explicit examples of certain commutative rings of PDOs. The case of \(n=1\) variable concerns the method of constructing explicit solutions for various nonlinear integrable equations, in particular the Korteweg-de Vries (KdV) and the Kadomtsev-Petviashvili (KP) equations. One relevant question here is how can one find a ring of commuting ordinary differential operators that contains a pair of monic operators \(P\), \(Q\) such that \(\mathbb C[P,Q]\ncong\mathbb C[u]\). The classification of such rings was obtained by purely algebraic methods and is given in the general case by Krichever, where the connection of the classification with integrable systems with the spectral operator theory and with the theory of linear differential equations with periodical coefficients is given. Simultaneously, a theory was developed in this field in connection with famous equations (KP, KdV, sine-Gordon, Toda).
For operators in \(n>1\) variables, the problem is to find a ring of commuting partial differential operators that concern \(n+1\) operators \(L_0,\dots,L_n\) with algebraically independent homogeneous constant highest symbols \(\sigma_1,\dots,\sigma_n\) such that \(\mathbb C[\mathbb C^n]\) is finitely generated as a module over the ring generated by these \(\sigma\)’s and \(L_0\) is not a polynomial combination of \(L_1,\dots,L_n.\)
Certain conditions from the \(n=1\) case can be generalized to such rings, e.g., the analogue of the Burchnall-Chaundy lemma saying that \(n+1\) commuting operators \(L_0,\dots,L_n\) are algebraically dependent. It was shown that for a ring of commuting partial differential operators satisfying certain properties, there is a unique Baker-Akhieser function that completely characterizes the ring by its spectral variety.
There are only few examples known of the rings for \(n>1\) and these are all connected with the quantum (deformed) Calogero-Moser systems. Also, there is a construction of a free BA-module developed to produce explicit examples of commuting matrix rings of PDO’s.
The result about commutative rings of PDO’s says that there is a construction that associates to such a ring of commuting operators some algebro-geometric data that consist of a complete (projective) affine spectral variety, the divisor at infinity, a torsion-free sheaf of rank one, and some extra trivialization data. This is an analogue of the construction coming from the \(n=1\) case.
It is not known which geometric data exactly describe the commutative rings of PDOs, but these describe commutative rings of completed PDOs in the \(n=2\) case. Also, there is the approach considering a wider class of operators, the operators from the complete ring \(\hat D\) of differential operators. All commutative subrings of \(\hat D\) satisfying certain mild conditions are classified in terms of Parshin’s modified geometric data. Such rings contain all subrings of partial differential operators in two variables after a change of coordinates.
The authors explain the history connected with the above approach to some detail: The commutative rings of ODOs are classified in terms of geometric data, whose main geometric object is a projective curve. Classically, in the KP theory, there is a map that associates to each such data a pair of subspaces \((A, W)\) called Schur pairs in the space \(V=k((z))\), where \(A\nsupseteq k\) is a stabilizer \(k\)-subalgebra of \(W\) in \(V\). That is, \(AW\subset W\) and \(W\) is a point of the infinite-dimensional Sato Grassmannian. Usually, this map is called the Krichever map. Parshin introduced an analogue of this map which associates to each geometric data a pair of subspaces \((\mathbb A,\mathbb W)\) in the two-dimensional local field associated with the algebra \(k((u))((t))\). This map is proved to be bijective.
To extend the Krichever-Parshin map and to prove that it is bijective, the authors introduce new geometric objects. These are called formal punctured ribbons and they come equipped with torsion-free coherent sheaves. Then, the bijection between the set of geometric data and the set of pairs of subspaces \((\mathbb A,\mathbb W)\) (generalized Schur pairs) can be proved. On the other hand, Parshin considered a multi-variable analogue of the KP-hierarchy which when modified is related to algebraic surfaces and torsion-free sheaves on such surfaces, and to a wider class of geometric data consisting of ribbons and torsion-free sheaves on them. This leads to the need of a description of the geometric structure of the Picard scheme of a ribbon. The scheme has a group structure and is an analogue of the Jacobian of a curve in the context of the classical KP theory. KP flows are defined on such schemes.
To classify commutative rings in \(\hat D\), the Parshin geometric data were modified: The surface need not be Cohen-Macaulay, the ample divisor need not be Cartier, and the sheaf need not be a vector bundle. Then, the classification is also established in terms of modified Schur pairs which are pairs of subspaces \((A,W)\) in \(k[[u]]/((t))\) satisfying properties similar to the Schur pairs \((\mathbb A, \mathbb W)\).
The main goal of this article is to give answers toward the following questions (citing directly from the authors’ introduction):
1.
Can the construction that associates to each Parshin’s data the data with ribbon be extended to the set of modified Parshin’s data?
2.
If yes, what happens if we apply the combinatorial construction that reconstructs the Parshin data to ribbon data from its ribbon’s data coming from modified Parshin’s data?
3.
What is the relationship between the Schur pairs \((\mathbb A,\mathbb W)\) and modified Schur pairs \((A,W)\)?
The article goes through the definition and basic results in a more or less self-contained way.
Of course, this is toward the end of a long fairy tale and so some knowledge of the beginning is necessary. This is a great article to study as an introduction to the field of integrable systems and as an overview of the most applicable methods.

MSC:
37K10 Completely integrable infinite-dimensional Hamiltonian and Lagrangian systems, integration methods, integrability tests, integrable hierarchies (KdV, KP, Toda, etc.)
16S32 Rings of differential operators (associative algebraic aspects)
14J60 Vector bundles on surfaces and higher-dimensional varieties, and their moduli
37K20 Relations of infinite-dimensional Hamiltonian and Lagrangian dynamical systems with algebraic geometry, complex analysis, and special functions
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Atiyah, M., Macdonald, I.: Introduction to Commutative Algebra. Addison-Wesley, Reading, MA (1969) · Zbl 0175.03601
[2] Baker, HF, Note on the foregoing paper “commutative ordinary differential operators”, Proc. R. Soc. Lond., 118, 584-593, (1928) · JFM 54.0439.02
[3] Berest, Yu; Etingof, P; Ginzburg, V, Cherednik algebras and differential operators on quasi-invariants, Duke Math. J., 118, 279-337, (2003) · Zbl 1067.16047
[4] Braverman, A; Etingof, P; Gaitsgory, D, Quantum integrable systems and differential Galois theory, Transform. Groups, 2, 31-57, (1997) · Zbl 0901.58021
[5] Berest, Yu; Kasman, A, D-modules and Darboux transformations, Lett. Math. Phys., 43, 279-294, (1998) · Zbl 0979.13025
[6] Bourbaki, N.: Algebre Commutative, Elements de Math. 27,28,30,31, Hermann, Paris (1961-1965) · Zbl 1153.14303
[7] Burban, I., Drozd, Y.: Maximal Cohen-Macaulay Modules Over Surface Singularities, Trends in Representation Theory of Algebras and Related Topics, pp. 101-166, EMS Ser. Congr. Rep., Eur. Math. Soc., Zürich (2008) · Zbl 1200.14011
[8] Burchnall, JL; Chaundy, TW, Commutative ordinary differential operators, Proc. Lond. Math. Soc. Ser., 2, 420-440, (1923) · JFM 49.0311.03
[9] Burchnall, JL; Chaundy, TW, Commutative ordinary differential operators, Proc. R. Soc. Lond. Ser. A, 118, 557-583, (1928) · JFM 54.0439.01
[10] Chalykh, O, Algebro-geometric Schrödinger operators in many dimensions, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 366, 947-971, (2008) · Zbl 1153.14303
[11] Chalykh, O; Veselov, A, Commutative rings of partial differential operators and Lie algebras, Commun. Math. Phys., 125, 597-611, (1990) · Zbl 0746.47025
[12] Chalykh, O; Veselov, A, Integrability in the theory of the Schrödinger operators and harmonic analysis, Commun. Math. Phys., 152, 29-40, (1993) · Zbl 0767.35066
[13] Chalykh, O; Styrkas, K; Veselov, A, Algebraic integrability for the Schrödinger operators and reflections groups, Theor. Math. Phys., 94, 253-275, (1993) · Zbl 0805.47070
[14] Dubrovin, B, Theta functions and non-linear equations, Russ. Math. Surv., 36, 11-92, (1981) · Zbl 0549.58038
[15] Dubrovin, BA; Krichever, IM; Novikov, SP; Arnold, VI (ed.); Novikov, SP (ed.), Integrable systems I, 173-280, (1990), Berlin
[16] Etingof, P; Ginzburg, V, On m-quasi-invariants of a Coxeter group, Mosc. Math. J., 2, 555-566, (2002) · Zbl 1028.81027
[17] Grothendieck, A., Dieudonné, J.A.: Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes. Inst. Hautes Études Sci. Publ. Math. (8), 222 (1961) · Zbl 1028.81027
[18] Faltings, G, Über macaulayfizierung, Math. Ann., 238, 175-192, (1978) · Zbl 0398.14002
[19] Feigin, M., Veselov, A.P.: Quasi-invariants of Coxeter groups and m-harmonic polynomials. IMRN 2002(10), 2487-2511 (2002) · Zbl 1034.81024
[20] Feigin, M., Veselov, A.P.: Quasi-invariants and quantum integrals of deformed Calogero-Moser systems. IMRN 2003(46), 2487-2511 (2003) · Zbl 1034.81024
[21] Ferrand, D, Conducteur, descente et pincement, Bull. Soc. Math. Fr., 131, 553-585, (2003) · Zbl 1058.14003
[22] Fulton, W.: Intersection Theory. Springer, Berlin (1998) · Zbl 0885.14002
[23] Hartshorne, R.: Algebraic Geometry. Springer, Berlin (1977) · Zbl 0367.14001
[24] Krichever, IM, Methods of algebraic geometry in the theory of nonlinear equations, Russ. Math. Surv., 32, 183-208, (1977) · Zbl 0386.35002
[25] Krichever, IM, Commutative rings of ordinary linear differential operators, Funct. Anal. Appl., 12, 175-185, (1978) · Zbl 0408.70010
[26] Kurke, H., Osipov, D., Zheglov, A.: Formal punctured ribbons and two-dimensional local fields. Journal für die reine und angewandte Mathematik (Crelles J.) 629, 133-170 (2009) · Zbl 1168.14002
[27] Kurke, H; Osipov, D; Zheglov, A, Formal groups arising from formal punctured ribbons, Int. J. Math., 06, 755-797, (2010) · Zbl 1203.14012
[28] Lazarsfeld, R.: Positivity in Algebraic Geometry I, Ergebnisse der Mathematik, vol. 48. Springer, Heidelberg (2004) · Zbl 1066.14021
[29] Manin, Y.: Algebraic aspects of nonlinear differential equations. Itogi Nauki Tekh. Ser. Sovrem. Probl. Math. 11, 5-152 (1978) · Zbl 0372.35002
[30] Matsumura, H.: Commutative Algebra. W.A. Benjamin Co., New York (1970)
[31] Mulase, M.: Algebraic theory of the KP equations. In: Penner, R., Yau, S. (eds.) Perspectives in Mathematical Physics, pp. 151-218 (1994) · Zbl 0837.35132
[32] Mumford, D.: Tata Lectures on Theta II. Birkhäuser, Boston (1984) · Zbl 0549.14014
[33] Mironov, AE, Commutative rings of differential operators corresponding to multidimensional algebraic varieties, Sib. Math. J., 43, 888-898, (2002)
[34] Nakayashiki, A, Commuting partial differential operators and vector bundles over abelian varieties, Am. J. Math., 116, 65-100, (1994) · Zbl 0809.14016
[35] Osipov, D.V.: The Krichever correspondence for algebraic varieties (Russian), Izv. Ross. Akad. Nauk Ser. Mat. 65(5), 91-128 (2001). English translation in Izv. Math. 65(5), 941-975 (2001) · Zbl 0549.58038
[36] Parshin, A.N.: On a ring of formal pseudo-differential operators. (Russian) Tr. Mat. Inst. Steklova 224 (1999), Algebra. Topol. Differ. Uravn. i ikh Prilozh., 291-305; translation in, Proc. Steklov Inst. Math. 1999, no. 1 (224), 266-280 · Zbl 1008.37042
[37] Parshin, AN, Integrable systems and local fields, Commun. Algebra, 29, 4157-4181, (2001) · Zbl 1014.14015
[38] Parshin, A.N.: Krichever correspondence for algebraic surfaces. Funct. Anal. Appl. 35(1), 74-76 (2001) · Zbl 1078.14525
[39] Segal, G; Wilson, G, Loop groups and equations of KdV type, Publ. Math. IHES, 61, 5-65, (1985) · Zbl 0592.35112
[40] Serre, J.-P.: Groupes algébriques et corps de classes. Hermann, Paris (1959)
[41] Zariski, O., Samuel, P.: Commutative Algebra. Springer, Berlin (1975) · Zbl 0313.13001
[42] Zheglov, A.B.: Two Dimensional KP Systems and Their Solvability, e-print arXiv:math-ph/0503067v2 · JFM 54.0439.01
[43] Zheglov, A.B., Mironov, A.E.: Baker-Akhieser modules, Krichever sheaves and commutative rings of partial differential operators. Fareast Math. J. 12(1) 20-34 (2012) (in Russian) · Zbl 1286.14060
[44] Zheglov, A.B.: On rings of commuting partial differential operators, St-Petersburg Math. J. 5, 86-145 (2013); e-print arXiv:math-ag/1106.0765
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.